clopen.solutions
OP-00889 Open

Polynomial anisotropic minimal graphs in dimensions four and five

Submit a result

Let $\Phi$ be a positive even function on $S^n$, identified with its positively one-homogeneous extension to $\mathbb{R}^{n+1} \setminus \{0\}$, with uniformly convex level sets: $D^2\Phi(\nu)$ restricted to $\nu^\perp$ is positive definite, with a positive lower bound uniform over $\nu \in S^n$. A function $u$ on $\mathbb{R}^n$ whose graph is critical for the anisotropic area $\int_\Sigma \Phi(\nu)\, dA$ solves $$\operatorname{div}\bigl(DF(\nabla u)\bigr) = 0 \quad \text{on } \mathbb{R}^n, \qquad F(p) = \Phi((-p, 1)).$$ Jenkins ($n = 2$) and Simon ($n = 3$) proved that every entire solution is affine. Mooney constructed a quadratic polynomial on $\mathbb{R}^6$ that solves this equation for a uniformly convex integrand $\Phi \in C^{2,1}(S^6)$. Mooney and Yang constructed non-affine smooth entire solutions on $\mathbb{R}^4$, for smooth integrands, with $\sup_{B_r} u \sim r^{1 + \mu}$ for large $r$, for each $\mu \in (0, 1/2)$.

Problem. Does there exist $n \in \{4, 5\}$, a non-affine real polynomial $u$ on $\mathbb{R}^n$, and a positive even integrand $\Phi \in C^{2,1}(S^n)$ whose positively one-homogeneous extension has uniformly convex level sets, such that $\operatorname{div}\bigl(DF(\nabla u)\bigr) = 0$ on $\mathbb{R}^n$, where $F(p) = \Phi((-p, 1))$?

Source: Mooney (2024), §7.2, after Mooney (2022), §1; stated for integrands in C^{2,1} by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Secondary
DG
Keywords
AIM Open Applied Problems, anisotropic minimal hypersurfaces, Bernstein theorems

References

@article{mooney2024,
  author        = {Mooney, Connor},
  title         = {Bernstein theorems for nonlinear geometric {PDE}s},
  journal       = {Commun. Pure Appl. Anal.},
  volume        = {23},
  number        = {12},
  year          = {2024},
  pages         = {1958--1989},
  doi           = {10.3934/cpaa.2024072},
  eprint        = {2407.11903},
  archivePrefix = {arXiv},
}
@article{mooney2022,
  author        = {Mooney, Connor},
  title         = {Entire solutions to equations of minimal surface type in six dimensions},
  journal       = {J. Eur. Math. Soc. (JEMS)},
  volume        = {24},
  number        = {12},
  year          = {2022},
  pages         = {4353--4361},
  doi           = {10.4171/JEMS/1202},
  eprint        = {1910.11297},
  archivePrefix = {arXiv},
}
@article{mooney2024anisotropic,
  author        = {Mooney, Connor and Yang, Yang},
  title         = {The anisotropic {B}ernstein problem},
  journal       = {Invent. Math.},
  volume        = {235},
  number        = {1},
  year          = {2024},
  pages         = {211--232},
  doi           = {10.1007/s00222-023-01222-4},
  eprint        = {2209.15551},
  archivePrefix = {arXiv},
}
@article{jenkins1961,
  author  = {Jenkins, H. B.},
  title   = {On two-dimensional variational problems in parametric form},
  journal = {Arch. Rational Mech. Anal.},
  volume  = {8},
  number  = {1},
  year    = {1961},
  pages   = {181--206},
  doi     = {10.1007/BF00277437},
}
@article{simon1977,
  author  = {Simon, Leon},
  title   = {On some extensions of {B}ernstein's theorem},
  journal = {Math. Z.},
  volume  = {154},
  number  = {3},
  year    = {1977},
  pages   = {265--273},
  doi     = {10.1007/BF01214329},
}
@misc{aim-polynomial-anisotropic-minimal-graphs,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Polynomial anisotropic minimal graphs in dimensions four and five}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/408-polynomial-anisotropic-minimal-graphs.md},
  note         = {Entry 408 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00889, "Polynomial anisotropic minimal graphs in dimensions four and five", clopen.solutions.